Advertisement

Toxin-Induced Parkinsonism

  • Roongroj Bhidayasiri
  • Daniel Tarsy
Chapter
Part of the Current Clinical Neurology book series (CCNEU)

Abstract

Parkinsonism has been reported to occur due to a number of toxins including metals (iron, copper, and manganese), the by-product 1-methyl-4-phenyl-1,2,3,6-tetrahydropyridine (MPTP), and certain pesticides, such as paraquat, organochlorine, and carbamate. The specific mechanisms by which these neurotoxins damage nigral dopaminergic neurons are unknown. An important mechanism by which neurotoxins could selectively target dopaminergic cells may be via uptake through the presynaptic dopamine transporter. Because of the potential role of pesticides as an environmental risk factor for Parkinson’s disease (PD), several paradigms have been developed to create animal models of PD including MPTP, 6-hydroxydopamine, and rotenone. Despite clinical similarities, the principal differences between PD and these animal models are the lack of progressive neurodegeneration and the absence of typical neuronal Lewy bodies in the animal models.

Keywords

Intensive Care Unit Botulinum Toxin Specific Mechanism Environmental Risk Factor Facial Masking 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Supplementary material

21 Toxin-induced parkinsonism.mp4 (MP4 21,336KB)

The patient exhibits signs of akinetic-rigid parkinsonism with severe facial masking and increased blink frequency. He displays bilateral hand dystonia and marked left-sided hypokinesia. His gait is associated with absent left arm swing.

References

  1. 1.
    Di Monte DA. The environmental and Parkinson’s disease: Is the nigrostriatal system preferentially targeted by neurotoxins? Lancet Neurol. 2003;2:531–8.PubMedCrossRefGoogle Scholar
  2. 2.
    Langston JW, Ballard P, Tetrud JW, et al. Chronic parkinsonism in humans due to a product of meperidine-analog synthesis. Science. 1983;219:979–80.PubMedCrossRefGoogle Scholar
  3. 3.
    Bhatt MM, Elias MA, Mankodi MA, et al. Acute and reversible parkinsonism due to organophosphate pesticide intoxication: five cases. Neurology. 1999;52:1467–71.PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2012

Authors and Affiliations

  • Roongroj Bhidayasiri
    • 1
    • 2
  • Daniel Tarsy
    • 3
  1. 1.Chulalongkorn Center of Excellence on Parkinson’s Disease and Related DisordersChulalongkorn University HospitalBangkokThailand
  2. 2.Department of NeurologyDavid Geffen School of Medicine at UCLALos AngelesUSA
  3. 3.Department of NeurologyHarvard Medical School Beth Israel Deaconess Medical CenterBostonUSA

Personalised recommendations